MAUDE Adverse Event Report: REFER TO SECTION H10 MSPHERE 10 PLAT 10 3MMX5.4CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MSPHERE 10 PLAT 10 3MMX5.4CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SPH10030020
Medical Device Problem Codes Detachment Of Device Component (1104); Entrapment of Device (1212); Stretched (1601); Material Protrusion/Extrusion (2979); Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/31/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Per customer - "average weight".(b)(6).(b)(4).Concomitant med products: 6f envoy mpd 100cm guide catheter, excelsior sl10 microcatheter, successfully deployed coils ¿ micrusphere 3.5mm x 6cm, deltapaq 2mm x 6cm, deltapaq 1.5mm x 2cm, scepter balloon.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during balloon-assisted coil embolization of a 4mm x 3mm right middle cerebral artery (mca) aneurysm, the 3mm x 5.4cm micrusphere platinum thermo-mechanical coil (sph10030020/c18449) herniated into the parent artery.The entire coil was successfully removed from the patient still attached to the delivery system.The coil was noted to be stretched upon removal.Fragments were not generated from the broken coil.It was suspected that the coil stretched during withdrawal from the aneurysm.It was further stated that it is possible that coil entanglement with previous placed coils contributed to the event.The coil was replaced and the procedure was completed successfully.The event did not result in flow restriction/reduction and there was no adverse outcome to the patient and.The surgery was delayed three minutes due to the event.Neck remodeling was performed utilizing a scepter balloon.The size of the aneurysm neck was 2.5mm.An adequate continuous flush was maintained through the microcatheter.There was no resistance encountered between the guidewire and the microcatheter when accessing the target site.There was no resistance at any time during advancement of the coil through the microcatheter.Prior to this coil, one or two coils went through the same microcatheter without resistance.There were no kinks noted in the microcatheter that may have contributed to the event.There was no resistance encountered when the coil was advanced, repositioned, or withdrawn.The coil was not used like a guidewire to reposition the microcatheter.The coil was not positioned at a relative sharp angle to the microcatheter.Reportedly, excess force was not applied at any time during the case.The product will be returned for analysis.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Complaint conclusion: as reported by a healthcare professional, during balloon-assisted coil embolization of a 4mm x 3mm right middle cerebral artery (mca) aneurysm, the 3mm x 5.4cm micrusphere platinum thermo-mechanical coil (sph10030020/c18449) herniated into the parent artery.The entire coil was successfully removed from the patient still attached to the delivery system.The coil was noted to be stretched upon removal.It was suspected that the coil stretched during withdrawal from the aneurysm.Fragments were not generated from the broken coil.It was further stated that it is possible that coil entanglement with previous placed coils contributed to the event.The coil was replaced and the procedure was completed successfully.The event did not result in flow restriction/reduction and there was no adverse outcome to the patient.The surgery was delayed three minutes due to the event.Neck remodeling was performed utilizing a scepter balloon.The size of the aneurysm neck was 2.5mm.An adequate continuous flush was maintained through the microcatheter.There was no resistance encountered between the guidewire and the microcatheter when accessing the target site.There was no resistance at any time during advancement of the coil through the microcatheter.Prior to this coil, one or two coils went through the same microcatheter without resistance.There were no kinks noted in the microcatheter that may have contributed to the event.There was no resistance encountered when the coil was advanced, repositioned, or withdrawn.The coil was not used like a guidewire to reposition the microcatheter.The coil was not positioned at a relative sharp angle to the microcatheter.Reportedly, excess force was not applied at any time during the case.Analysis of the returned product revealed that the coil was separated.The physician could not determine if the separated condition occurred during post-procedural handling.The device was returned with its inner pouch.Labeling on the inner pouch matched the product documented in the complaint.The embolic coil appeared to be detached from the device positioning unit (dpu) and was not returned.The device was completely unsheathed.The resheathing tool had been advanced all the way to the green introducer.There was a bend in the dpu core wire at the strain relief.While the embolic coil appeared to be completely detached during macroscopic visual inspection, a small fragment of embolic coil was observed to be attached to the dpu under microscopic examination.Thus, the embolic coil was separated and not detached.The articulating joint was damaged.The resistance heating (rh) coil had not been heated.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.The complaints of positioning difficulty and entanglement could not be confirmed by evaluation of the returned product.The complaint that the embolic coil stretched could not be confirmed because only a fragment of the embolic coil was returned.The event description documented that the embolic coil was intact and connected to the dpu when it was removed from the patient.Based on this information, the damage to the device that resulted in the embolic coil being severed occurred after the device was removed from use.The severed embolic coil and bend in the dpu core wire are indicative of the application of excessive force.According to the event description, the force may have been applied during withdrawal of the device to overcome the reported possible entanglement with previously placed coils.Based on there being no report of coil separation from the user and the receipt of the device outside of the protective introducer, it appears that this condition, which would be readily evident to the user, likely occurred during post procedural handling.It is possible that clinical/procedural factors may have contributed to the reported event; however, based on the analysis, a definitive root cause conclusion regarding the reported event cannot be determined.With review of the analysis and the device history records, there is no indication of any device manufacturing issues related to the reported event or the damages found on the device.There is no current safety signal identified related to the reported event based on review of complaint history for the device.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
MSPHERE 10 PLAT 10 3MMX5.4CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key7210540
Report Number3008114965-2018-00517
Device Sequence Number10953599
Product Code KRD
UDI-Device Identifier00878528003526
UDI-Public00878528003526
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K002056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Catalogue NumberSPH10030020
Device Lot NumberC18449
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2018
Initial Date Received by Manufacturer 12/31/2017
Supplement Date Received by Manufacturer02/01/2018
Initial Report FDA Received Date01/22/2018
Supplement Report FDA Received Date02/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR